MAUDE Adverse Event Report: CONMED CORPORATION FENESTRATED GRASPER 5MM X 33CM LENGTH; DUCKBILL GRASPER

CONMED CORPORATION FENESTRATED GRASPER 5MM X 33CM LENGTH; DUCKBILL GRASPER
Catalog Number 60-6045-003
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The return of the device to conmed corporation for evaluation is anticipated; however, has not been received to date.A supplemental report will be submitted on completion of the quality engineering evaluation.Device not yet received.
 
Event or Problem Description
The user facility reported that during use of a fenestrated grasper, 5mm x 33cm length, in a laparoscopic cholecystectomy and at the moment of the introduction of the device through the trocar, the black plastic cover (insulation) on the device shaft detached and fell into the patient's peritoneal cavity.The insulation was immediately retrieved from the peritoneal cavity and removed.The procedure was otherwise completed with no further complications or injury to the patient.
 
Additional Manufacturer Narrative
Conmed corporation received one (1) "used/damaged" fenestrated grasper for evaluation.The shaft insulation was missing approximately 2-1/2 inches from the distal tip of the device.The insulation appeared characteristically torn.A gouge in the insulation was noted near the torn insulation.Also, approximately 4 inches from the distal tip there were marks on the insulation perpendicular to the axis of the shaft.The remaining shaft insulation was found to be adhered tightly to the shaft.Evidence suggests that the insulation detached due to use related damage.It is known that the end-user was utilizing this grasper through a metal trocar.If the instrument was being utilized at a extreme angle, the damage to the distal tip could occur as the instrument is pulled through the metal trocar.Conmed was unable to discover the conditions the device was utilized under.The device was manufactured on 17-jun-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, this has been the only reported complaint.A two (2) year review of product history reveals this complaint as an isolated incident for this product family.During this same two (2) year period over (b)(4) units were sold worldwide, making the occurrence rate for this reported failure mode (b)(4) percent.To date, there has been no adverse event related to this product and reported failure mode.The this fenestrated grasper is indicated for use in laparoscopic procedures for tissue dissecting/grasping and monopolar electrosurgical capability for cutting and coagulation to achieve hemostasis.To prevent patient injury the ifu, instructions for use, provides the following precautions and warnings: examine this device prior to use.Do not use if damage is found.If the insulation of this or any electrosurgical instrument appears damaged or cracked, replace it immediately.

Brand Name
FENESTRATED GRASPER 5MM X 33CM LENGTH
Common Device Name
DUCKBILL GRASPER
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5524473
Report Number1320894-2016-00019
Device Sequence Number18988848
Product Code GCJ
UDI-Device Identifier00653405038255
UDI-Public(01)00653405038255(17)200615(30)1(10)201506171
Combination Product (Y/N)N
Initial Reporter CountryEC
PMA/510(K) Number
K943327
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2020
Device Catalogue Number60-6045-003
Device Lot Number201506171
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/24/2016
Supplement Report FDA Received Date05/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;